Big Toe toenails turning black after radiation

bassoneman
bassoneman Member Posts: 58

I finished up 40 treatments of radiation last Wednesday..  Still getting pretty fatigued and around 4 pm I get spasms in my uretha. But This weekened I noticed the toenails on my big toes going black starting at the cutical and about half way up the nail on both toes.. Has this happenned to anybody else after radiation...

63 yrs....   2 (3+4) 50% 2 (3+3) 10% out of 12 cores

Comments

  • Swingshiftworker
    Swingshiftworker Member Posts: 1,013 Member
    Black Toe Nails?

    I've had my toe nails go black (and later fall off) from blood blisters developing after hiking in poorly fitting shoes but that did not happen after any radiation treatment and I don't see how any radiation treatment could be the cause of that (but I'm ready to be educated if there is a connection).

  • VascodaGama
    VascodaGama Member Posts: 3,513 Member
    Is any medication included in the treatment protocol?

    Chemo drugs can cause toe nails to go black. I wonder if your treatment includes any chemo in its protocol or if you have/are taken supplements or medications for other purposes. I never heard of PCa RT causing such effects.

  • hewhositsoncushions
    hewhositsoncushions Member Posts: 409 Member
    Are you diabetic or do you

    Are you diabetic or do you have circulatory issues?

    I would suggest this is one of those "go amd see a doctor rather that rely on the internet" things just to be safe.

    C

  • Max Former Hodgkins Stage 3
    Max Former Hodgkins Stage 3 Member Posts: 3,736 Member

    Is any medication included in the treatment protocol?

    Chemo drugs can cause toe nails to go black. I wonder if your treatment includes any chemo in its protocol or if you have/are taken supplements or medications for other purposes. I never heard of PCa RT causing such effects.

    Yes

    As always, Vasco is correct: many chemo drugs cause nails to discolor, and sometimes crumble and even fall out completely.  This is most common with Adriamycin, but many others do it as well.  IF the cause is a chemo agent, the nails virtually always return to normal within a few months following the last application.

    I have known friends who received radiation and had their hair fall out, one guy the next day.  He had a rare cancer inside his nose, and was radiated at Emory one afternoon while an impatient.  The next morning, half his beard had fallen out on his pillow (he had never received any form of chemo at that point).   

    Ergo, I would not be at all surprised to learn that radiation can cause nail damage as well.  I studied radiation health while a sub sailor in the Navy, and of course most radiation effects are proximity-linked:  radiation, at least short-term, is mostly going to be linked to adjacent tissues.  The adage taught to reactor and nuclear weapons technicians is time, distance, shielding.  Spend as little time as possible in a hot location, stay as far away as the work allows, and maximize shielding while working.   And the groin is a few feet away from the feet of course.  So unless you got radiation to bone or tissue in the lower leg, discoloration from radiation would seem improbable and difficult to understand.

    I hope you share further details and what you learn,

    max

     

  • bassoneman
    bassoneman Member Posts: 58
    Thanks all..

    Chemo wasn't part of the Radiation plan..  I have appointmnets with docs coming up.. Onc.. Urologist, and Cardiologist.. I will run it by them..  I was just checking to see if radiation might have been the culprit  since it happened right at the end of my treatment..